Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 3, NWS Birmingham, AL

March 14, 2024Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 14, 2024, 7:00 PM CDT for Marion County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2024, 7:00 PM CDT (00:00 UTC)
Expired
Mar 14, 2024, 7:30 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

840 
WUUS54 KBMX 150000
SVRBMX
ALC093-150030-
/O.NEW.KBMX.SV.W.0003.240315T0000Z-240315T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
700 PM CDT Thu Mar 14 2024

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northwestern Marion County in northwestern Alabama...

* Until 730 PM CDT.

* At 659 PM CDT, a severe thunderstorm was located near Tremont, or
  12 miles southeast of Fulton, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Shottsville and Bexar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3432 8798 3412 8820 3432 8818
TIME...MOT...LOC 2359Z 217DEG 30KT 3419 8821 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

86/Martin
2 follow-up statements
329 
WWUS54 KBMX 150004
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
704 PM CDT Thu Mar 14 2024

ALC093-150030-
/O.CON.KBMX.SV.W.0003.000000T0000Z-240315T0030Z/
Marion AL-
704 PM CDT Thu Mar 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN MARION COUNTY...

At 703 PM CDT, a severe thunderstorm was located near Tremont, or 12
miles northwest of Hamilton, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Shottsville and Bexar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3432 8798 3412 8820 3432 8818
TIME...MOT...LOC 0003Z 217DEG 30KT 3422 8818 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

86/Martin
672 
WWUS54 KBMX 150020
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
720 PM CDT Thu Mar 14 2024

ALC093-150030-
/O.EXP.KBMX.SV.W.0003.000000T0000Z-240315T0030Z/
Marion AL-
720 PM CDT Thu Mar 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION COUNTY
WILL EXPIRE AT 730 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3432 8798 3412 8820 3432 8818
TIME...MOT...LOC 0020Z 217DEG 30KT 3433 8808 

$$

86/Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 6:14 PM CDT, 46 minutes earlier.

Area forecast discussion, Mar 14, 6:14 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
614 PM CDT Thu Mar 14 2024

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 144 PM CDT THU MAR 14 2024

Longwave ridging was to our east, extending from over the Western
Caribbean Sea north to over the Mid Atlantic Region while a
closed low was centered over the Desert Southwest. Surface high
pressure was centered over the Southwest Atlantic Basin while a
stationary front extended from the Northeast Ohio River Vally
Region southwest across the Central Plains and into Arizona.

Key Messages:

- Expect showers with some thunderstorms to develop and move
  across the western counties late this afternoon and tonight.

- A convective complex will likely develop overnight and move
  southeast into the area from the early morning hours through
  much of the day, resulting in heavy rainfall and a potential for
  locally damaging winds along the leading edge of the storms.

This afternoon.

The forecast area will be positioned beneath southwesterly flow
in the mid levels as a few disturbances begin to approach the area
from the west. A few showers have recently developed across
North-Central Mississippi with more development expected through
the rest of the afternoon across the far west and southwest
portions of the area through time. Showers will be predominant but
a few thunderstorms can not be ruled out. Otherwise, expect
increasing high and mid level clouds from the west. Winds will be
from the south from 4-8 mph. Highs will range from the upper 70s
far east to the low 80s west and south.

Tonight.

A southwest flow will persist aloft overnight with continued low-
level moisture advection into the area. Surface high pressure
will be further to our east while low pressure advances east
across the Central Plains. Look for increasing clouds areawide
with showers and some thunderstorms to continue across the western
counties and increasing in coverage across the northwest counties
toward and after midnight. Winds will remain from the south at
3-6 mph. Low temperatures will range from around 60 east and
northeast to readings in the mid 60s southwest.

Friday.

Several shortwave disturbances will move northeast over the area,
supporting cloudy skies with further increases in shower and
thunderstorm activity. The forecast area will remain between
surface high pressure well to the southeast and an approaching
outflow boundary/cold pool that will move into the northwest
counties toward daybreak, ahead of anticipated ongoing convection
along and ahead of a cold front that will be approaching the mid
and Lower Mississippi River Valley Region from the west. Activity
to our west and northwest overnight is expected to undergo upscale
growth into a mesoscale convective system (MCS) and push
southeast into the area. Damaging winds will be a risk generally
along the leading edge of the convection if it remains along the
cold pool/outflow boundary. Heavy rainfall will remain a risk but
the progressive nature of the potential MCS will reduce duration
time and limit accumulation to generally one to two inches. The
activity will continue to push southeast with time across our
southern counties through much of the afternoon and into the
evening hours. Winds will become more southwesterly with time with
speeds from 5-10 mph and gusty near thunderstorms. A thermal
gradient will exist through the early afternoon between the rain-
cooled northern portion of the area and the southeast counties
ahead of the convective activity. Expect a thermal range in the
afternoon between temperatures near 70 far north and the low 80s
far southeast.

05

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 257 PM CDT THU MAR 14 2024

No significant changes needed to the long term this afternoon, as
model trends continue to show lower rainfall amounts for the
weekend (2-2.5in across the northwest to 1 inch in the
southeast). Frost will be possible for portions of the area Monday
and Wednesday mornings, with most of the area falling to or below
freezing Tuesday morning. Expect mid 20s north to mid 30s far
south. See the discussion below for more details.

14

Previous long-term discussion:
(Friday night through next Wednesday)
Issued at 248 AM CDT THU MAR 14 2024

Key messages:

- Rainfall amounts continue to trend downward over the weekend and
  flooding is no longer expected at this time.

- A freeze is likely across northern portions of the area Monday
  night.

A rex block will be in place over the western CONUS for much of the
period, while a longwave trough gradually amplifies over the eastern
CONUS. Lingering showers and storms should weaken Friday evening
with the loss of daytime heating, while cooler and drier air moves
in behind the cold front. The front is now expected to stall further
south along the Gulf Coast over the weekend. Some guidance still
indicates an isolated shower or storm remaining possible in our
southern counties with remnant moisture near the frontal zone, but
for most Saturday is shaping up to be a nice day for outdoor
activities, with dry conditions continuing into Saturday evening as
well. A weak southern stream shortwave moves along the Gulf Coast
late Saturday night and Sunday while another cold front arrives from
the north with the amplifying longwave trough. Guidance continues to
struggle with the timing of the wave and whether there will be any
partial phasing between these features. Highest rain chances will be
in the far southern counties, but with the stalled front now
remaining along the Gulf Coast any elevated instability will be
weak. This suggests rainfall rates will be light to moderate at
best, so have removed the mention of flooding from our messaging.

Strong cold air advection arrives by Monday. Winds should go calm by
Tuesday morning as high pressure moves overhead. This will result in
favorable radiational cooling conditions. NBM indicates a 40-75%
chance of subfreezing low temperatures across the northern half of
the area, and a 20 to 40% chance across the southern half.
Probabilities are of course highest in the typically cooler
locations. Frost appears likely across the area as well for areas
that decouple, causing dew point depressions to decrease due to
wet ground conditions. Dry northwest flow aloft continues through
at least Tuesday night, with models not surprisingly diverging on
how quickly the Desert Southwest cutoff low moves eastward.
Temperatures will trend upward, but expect another night of frost
in the northeastern valleys Tuesday night.

32/Davis

&&

.AVIATION...
(00Z TAFS)
Issued at 610 PM CDT THU MAR 14 2024

VFR conditions Thursday evening will give way to IFR on Friday as
a complex of rain and storms sweeps across the region, with some
low cloud development preceeding by a couple hours. The batch of
storms will include a squall featuring shifting and gusty winds.
Lingering rain is expected behind the storms. Expect some tweaks
to time of arrival in forthcoming TAF cycles.

89^GSatterwhite

&&

.FIRE WEATHER...

Isolated to scattered showers and storms are possible this
evening across the west. A line of showers and storms will move
through tomorrow, entering the northwest before sunrise and
pushing southward through the day. Drier air returns Saturday with
another chance of rain on Sunday. Southwesterly 20ft winds
increase to 6-8mph tomorrow and become northwesterly by Saturday
morning thru Sunday, with speeds below 10mph. Northwesterly 20ft
winds at 10-15mph are possible Monday, with minimum RH values in
the 25 to 30 percent range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     59  73  54  72 /  40 100  40   0
Anniston    60  74  57  72 /  30 100  50  10
Birmingham  63  74  57  72 /  40 100  40   0
Tuscaloosa  63  76  57  74 /  40 100  40  10
Calera      63  75  58  73 /  40 100  50  10
Auburn      60  78  60  75 /  10  90  60  10
Montgomery  62  81  61  76 /  20  90  60  10
Troy        61  83  63  78 /  10  90  60  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...05
LONG TERM....14
AVIATION...89^GSatterwhite
Hazardous weather outlook, Mar 14, 2:50 AM CDT, 16 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
250 AM CDT Thu Mar 14 2024

ALZ011>015-017>050-151100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
250 AM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms are possible across all of Central
Alabama Friday morning through Friday evening. Threats include
damaging wind gusts up to 60 mph and quarter size hail. Isolated
flooding could also occur due to locally heavy rainfall, mainly in
urban and other poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Friday.

In the hours before

Special weather statement, Mar 14, 4:58 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
458 PM CDT Thu Mar 14 2024

ALZ030-142245-
Sumter AL-
458 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SUMTER COUNTY
THROUGH 545 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm over
Porterville, or 9 miles southeast of De Kalb, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gainesville, Emelle, Panola, Geiger, Warsaw, and Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3299 8834 3300 8817 3296 8816 3296 8819
      3294 8817 3294 8820 3292 8821 3291 8819
      3288 8818 3286 8816 3284 8818 3282 8816
      3283 8814 3280 8810 3281 8808 3279 8806
      3277 8808 3278 8810 3275 8811 3263 8838
TIME...MOT...LOC 2157Z 229DEG 26KT 3269 8852

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

86/Martin
Special weather statement, Mar 14, 6:44 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
644 PM CDT Thu Mar 14 2024

ALZ011-012-150030-
Marion AL-Lamar AL-
644 PM CDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MARION AND NORTHWESTERN
LAMAR COUNTIES THROUGH 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Evergreen to near Detroit. Movement was
northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hamilton, Hackleburg, Detroit, Weston, Bear Creek, Henson Springs,
Tessner, Shottsville, Rankin Fite Airport, Byrd, Bexar, Pigeye, and
Upper Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3432 8817 3431 8764 3396 8814 3391 8822
TIME...MOT...LOC 2344Z 217DEG 30KT 3414 8847 3399 8816

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

86/Martin

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:28 PM CDTSpecial Weather StatementBMXMarion47 min
Mar 15, 4:16 AM CDTSevere Thunderstorm WarningBMXLamar, Marion59 min
Mar 15, 5:10 AM CDTTornado WarningBMXLamar50 min
Mar 15, 5:46 AM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa30 min
Mar 15, 6:21 AM CDTSpecial Weather StatementBMXTuscaloosa, Walker39 min
Mar 15, 6:22 AM CDTSpecial Weather StatementBMXBlount38 min
Mar 15, 6:38 AM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair67 min
Mar 15, 6:52 AM CDTSpecial Weather StatementBMXJefferson, Tuscaloosa38 min
Mar 15, 7:08 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah67 min
Mar 15, 7:40 AM CDTSevere Thunderstorm WarningBMXCalhoun50 min
Mar 15, 7:47 AM CDTSpecial Weather StatementBMXShelby58 min
Mar 15, 7:49 AM CDTSpecial Weather StatementBMXTalladega26 min
Mar 15, 8:02 AM CDTSevere Thunderstorm WarningBMXCleburne58 min
Mar 15, 8:15 AM CDTSevere Thunderstorm WarningBMXShelby60 min
Mar 15, 8:21 AM CDTSpecial Weather StatementBMXDallas24 min
Mar 15, 8:23 AM CDTSpecial Weather StatementBMXTalladega37 min
Mar 15, 8:26 AM CDTSpecial Weather StatementBMXChilton64 min
Mar 15, 8:55 AM CDTSpecial Weather StatementBMXSumter50 min
Mar 15, 9:00 AM CDTSevere Thunderstorm WarningBMXCoosa, Talladega44 min
Mar 15, 9:14 AM CDTSpecial Weather StatementBMXPerry31 min
Mar 15, 9:33 AM CDTSpecial Weather StatementBMXChilton, Coosa57 min
Mar 15, 12:17 PM CDTSpecial Weather StatementBMXMacon43 min
Mar 15, 12:28 PM CDTSevere Thunderstorm WarningBMXMacon47 min
Mar 15, 12:42 PM CDTSpecial Weather StatementBMXMontgomery48 min
Mar 15, 1:11 PM CDTSpecial Weather StatementBMXRussell49 min
Mar 15, 1:38 PM CDTSpecial Weather StatementBMXRussell37 min
Mar 15, 2:41 PM CDTSpecial Weather StatementBMXRussell19 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.